Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Lincoln, IL

May 31, 2004Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2004, 10:05 PM CDT for Crawford County, Illinois. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 10:05 PM CDT (03:05 UTC)
Expired
May 31, 2004, 11:00 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Crawford County, IL

What was reported inside it

TimeReportWhereRemark
May 31, 10:30 PM CDTTSTM WND DMGRobinson, ILTREES AND POWER LINES DOWN. REPORTED BY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 010305
SVRILX
ILC033-010400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1004 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1100 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF OBLONG...OR ABOUT 4 MILES
  NORTH OF NEWTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBLONG
  EATON
  ROBINSON
  NEW HEBRON
  HUTSONVILLE
  PALESTINE

ANOTHER LOCATION IN THIS WARNING IS...STOY.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3914 8795 3892 8796 3891 8755 3913 8767

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:18 PM CDT, 47 minutes earlier.

Area forecast discussion, May 31, 9:18 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT MON MAY 31 2004

.DISCUSSION...ZONES IN GOOD SHAPE...JUST MADE MINOR ADJUSTMENTS TO
GRIDS AND UPPED POPS IN SERN COUNTIES FOR THE EVENING HOURS...AS
LINE OF RWS AND TRWS MOVE EAST ACROSS CWA THIS EVENING.
&&

.PREV DISCUSSION...WATER VAPOR LOOP CLEARLY SHOWING COLD UPPER LOW
SWIRLING ACRS NW MN THIS AFTERNOON. 500 MB TEMPS OUT TO OUR WEST
-20C CREATING SOME STEEP MID LVL LAPSE RATES. ONE VORT LOBE PUSHING
BAND OF SHOWERS ACRS NRN IL SOUTHWARD INTO THE NORTHERN PART OF OUR
FCST AREA. CU AND TOWERING CU FIELD EXPANDING ACRS SRN IA AND EXPECT
THAT TREND TO OCCUR IN AREAS THAT HAVE A GOOD DEAL OF SUN NOW IN
CNTRL IL. MAIN FCST CHALLENGE WL BE COVERAGE OF PRECIP THIS
EVENING...AND PRECIP CHANCES THE NEXT SVL DAYS AS UPPER LOW HOLDS
OVR THE GREAT LAKES. LONGER TERM CHALLENGES INCLUDE TIMING OF NEXT
SIGNIFICANT BNDRY INTO OUR AREA AND PRECIP CHANCES ALONG IT NEXT
WEEKEND. SOME DIFFERNECES NOTED IN MODELS WITH HANDLING OF GREAT
LAKES UPPER LOW AFTER 24 HOURS BUT REALLY NOT THAT SIGNFICANT FOR
OUR SENSIBLE WX. WL COVER THE SHORTER TERM WITH THE ETA MODEL...WITH
THE GFS FAVORED IN THE LONGER TERM.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SCATTERED CONVECTION THAT DEVELOPS ACRS OUR FCST AREA THIS AFTN
SHOULD GRDLY DISSIPATE BY OR SHORTLY AFTR SUNSET. UNTIL THEN...WITH
THE STEEP LAPSE RATES AND LOW LVL INSTABILITY...COULD BE SOME
HAILERS...ESP ACRS THE NORTH. GUSTY WEST WINDS SHOULD ALSO DIMINISH
AFTR SUNSET ACRS THE ENTIRE FCST AREA. SFC LOW TO TRACK ACRS CNTRL
LAKE MICHIGAN ON TUESDAY WITH WINDS PICKING UP AGAIN DURING THE
AFTN. ETA BUFKIT DATA SUGGESTS 30 TO 35 KT MOMENTUM TRANSFER TO SFC
DURING THE AFTN...SIMILAR TO WHAT OCCURRED TODAY. SCT PRECIP TO
DEVELOP DURING PEAK HEATING TIME AGAIN ON TUESDAY AS COLD UPPER AIR
TEMPS COMBINE WITH LOW LVL WARMING TO PRODUCE SOME FAIRLY STEEP
LAPSE RATES. WEAK SHORTWAVE EVIDENT ON MODEL DATA SHEARING THRU THE
FAST WESTERLY FLOW ACRS CNTRL IL WL ADD TO THE LIFT OVR THE AREA ON
TUESDAY. NEXT SIGNIFICANT SHORTWAVE EXPECTED TO ROTATE SOUTHWARD
INTO THE MID MISSISSIPPI VALLEY WEDNESDAY TO HELP PRODUCE ANOTHER
ROUND OF MAINLY DIURNAL PRECIP ACRS THE FCST AREA.  A BLEND BETWEEN
THE MAV AND FWC GUID SEEMS TO BE THE WAY TO GO OVR THE NEXT SVL DAYS.

LONG TERM...THURSDAY THROUGH MONDAY...
MODELS SHOWING A WEAK SFC BNDRY SHIFTING SOUTH ACRS OUR AREA ON
THURSDAY BUT LOW AND MID LVL RH VALUES NOT SUPPORTIVE OF ANY
PRECIP...SO FOR NOW WL KEEP THU DRY OVR CNTRL IL. AFTER THAT...UPPER
LOW SLOWLY FILLS AND LIFTS AWAY FROM THE LAKES REGION LEAVING US IN
A W-NW FLOW PATTERN FOR THE REMAINDER OF THE WEEK. ANY MCS ACTIVITY
APPEARS TO BE SETTING UP FOR THE SRN PLAINS DURING THIS TIME FRAME.
MEDIUM RANGE MODELS NOT SHOWING MUCH CONSENSUS ON TIMING OF
SHORTWAVES IN FLAT WESTERLY FLOW OVER THE WEEKEND ACRS THE MIDWEST.
USING A BLEND OF THE ECMWF/UK AND CANADIAN SUGGESTS SUNDAY AND
MONDAY OF NEXT WEEK APPEARS TO BE THE NEXT BEST CHANCE OF PRECIP
ACRS CNTRL IL. A MORE SUMMER LIKE PATTERN RETURNS TO THE MIDWEST
EARLY NEXT WEEK AS MODELS SUGGEST LNGWV TROF TO SETTLE INTO THE WEST
COAST ALLOWING MORE OF A W-SW FLOW ACRS OUR AREA. STRONGER FLOW ACRS
THE U.S./CANADIAN BORDER SUGGESTS BEST AREA FOR ORGANIZED CONVECTION
ACRS THE NORTHERN GREAT LAKES WITH TEMPS AOA NORMAL FOR OUR AREA.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BYRD/SMITH
Hazardous weather outlook, May 31, 12:31 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1231 PM CDT MON MAY 31 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1231 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
ILLINOIS THIS AFTERNOON AND EVENING. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND
WEDNESDAY. ANOTHER STORM SYSTEM WILL MOVE INTO THE MIDWEST BRINGING
THE NEXT CHANCE OF THUNDERSTORMS ON SUNDAY. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

In the hours before

Local storm report, May 31, 6:56 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     LITTLETON               40.23N 90.62W
05/31/2004                   SCHUYLER           IL   LAW ENFORCEMENT

            TREES DOWN. REPORTED BY SHERIFF.

&&

GEELHART
Local storm report, May 31, 8:22 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     SPRINGFIELD             39.78N 89.64W
05/31/2004  60 MPH           SANGAMON           IL   NWS EMPLOYEE

            AT INTERSECTION OF STEVENSON DR AND DIRKSEN PKWY ON
            SOUTHEAST SIDE OF TOWN.

&&

GEELHART
Local storm report, May 31, 9:05 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
905 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     SULLIVAN                39.60N 88.61W
05/31/2004  67 MPH           MOULTRIE           IL   MESONET

&&

GEELHART
Local storm report, May 31, 9:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
934 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     EFFINGHAM               39.12N 88.55W
05/31/2004  64 MPH           EFFINGHAM          IL   CO-OP OBSERVER

            SWOP OBSERVER.

&&

GEELHART
Local storm report, May 31, 9:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
956 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     NEWTON                  38.99N 88.16W
05/31/2004                   JASPER             IL   LAW ENFORCEMENT

            POWER POLE SNAPPED OFF AT HIGH SCHOOL IN NEWTON. REPORTED
            BY SHERIFF.

&&

GEELHART
Local storm report, May 31, 10:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1001 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
05/31/2004                   COLES              IL   LAW ENFORCEMENT

            TREE DOWN. REPORTED BY SHERIFF.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:44 PM CDTSevere Thunderstorm WarningILXSangamon61 min
May 31, 8:03 PM CDTSevere Thunderstorm WarningILXChristian57 min
May 31, 8:34 PM CDTSevere Thunderstorm WarningILXChristian26 min
May 31, 8:42 PM CDTSevere Thunderstorm WarningILXShelby63 min
May 31, 9:03 PM CDTSevere Thunderstorm WarningILXEffingham57 min
May 31, 9:07 PM CDTSevere Thunderstorm WarningILXColes, Moultrie53 min
May 31, 9:39 PM CDTSevere Thunderstorm WarningILXJasper66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.